Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 29, NWS Jackson, MS

April 6, 2003Leake County, Rankin County, Scott County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 6, 2003, 1:43 PM CDT for Leake County, Rankin County, Scott County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 1:43 PM CDT (18:43 UTC)
Expired
Apr 6, 2003, 3:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leake County, MS, Rankin County, MS, Scott County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 061845
FFWJAN
MSC079-121-123-062045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 345 PM CDT

* AT 143 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN  OVER NORTHERN 
RANKIN...CENTRAL LEAKE AND WESTERN SCOTT COUNTIES. RADAR ESTIMATES 
THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THESE AREAS AND 
ADDITIONAL AMOUNTS OF 2 INCHES CAN BE EXPECTED UNTIL THE ENTIRE AREA 
OF STORMS PASSES TO THE EAST. 


LAT...LON 3244 9003 3227 8983 3227 8934 3266 8934
          3293 8933 3292 8971 3259 8971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 11:10 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 6, 11:10 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT SUN APR 6 2003

UPDATED ZONES TO MAINLY INCLUDE THE SEVERE THUNDERSTORM WATCH AND
THE FLASH FLOOD WATCH. ONLY OTHER CHANGES MADE WERE TO THE MAX TEMPS
IN THE EXTREME NORTHWEST PORTION OF THE CWFA. NO OTHER MAJOR CHANGES
ARE PLANNED AT THIS TIME...HOWEVER FURTHER ZONE UPDATES FOR MAX
TEMPS MAY BE POSSIBLE.

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH 007>009-015-016-023>026.
MS FLASH FLOOD WATCH ...40>066-072>074. SEVERE THUNDERSTORM WATCH
FOR SOUTHERN MS THROUGH 4 PM.

32
Hazardous weather outlook, Apr 6, 11:49 AM CDT, 1 hour 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE JACKSON MS
1149 AM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS
AFTERNOON.  SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF
A LINE FROM BUDE TO BROOKHAVEN TO LAUREL. THE PRIMARY RISK WITH
THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. THE
POSSIBILITY OF TORNADO DEVELOPMENT WILL ALSO INCREASE THROUGHOUT
THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE PRIMARY
RISK WITH THESE STORMS WILL BE DAMAGING WIND AND ISOLATED
TORNADOES.

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST
MISSISSIPPI LOCATIONS THROUGH MIDNIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE
WEATHER EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND EVENING. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.

PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI DURING THE
EARLY AFTERNOON. HEAVIER RAINFALL WILL OCCUR OVER EAST
MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
MONDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
MONDAY NIGHT AS A STALLED COLD FRONT MOVES ACROSS EAST CENTRAL
LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. THE AIR MASS WILL
REMAIN HUMID AND UNSTABLE AHEAD OF THE FRONT AND INTENSE WIND
FIELDS WILL REDEVELOP. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
NIGHT...MAINLY SOUTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO
CITY MISSISSIPPI TO DEKALB.  THE RISK OF SEVERE WEATHER WILL
DIMINISH AS THE COLD FRONT SHIFTS EAST OF THE FORECAST AREA EARLY
TUESDAY MORNING.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS HAS BEEN ACTIVATED
FOR THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 12:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1217 PM CDT SUN APR 06 2003

...CORRECTED TO PM...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    REDWOOD                   MS   1.75 INCH HAIL
04/06/03   WARREN                         REPORTED BY WARREN COUNTY
                                          EMA.

1205 PM    4 N REDWOOD               MS   1.25 INCH HAIL
04/06/03   WARREN                         REPORTED BY SKYWARN.
Local storm report, Apr 6, 12:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1250 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1214 PM    12 NE VICKSBURG           MS   70 MPH WIND GUST
04/06/03   WARREN                         REPORTED BY SKY WARN.
Local storm report, Apr 6, 1:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
111 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    POCAHANTAS                MS   1.50 INCH HAIL
04/06/03   HINDS                          REPORTED BY HINDS EOC.

0100 PM    5 NW MADISON              MS   1.75 INCH HAIL
04/06/03   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.  WINDOWS BROKEN
                                          AND HAIL OF QUARTER TO
                                          GOLFBALL SIZE COVERING
                                          THE GROUND.

1245 PM    REDWOOD                   MS   WIND DAMAGE
04/06/03   WARREN                         NUMEROUS TREES
                                          DOWN...REPORTED BY HAM
                                          RADIO OPERATOR.  ROADS
                                          BLOCKED AND CLOSED BY
                                          MHP.  POWER OUT IN
                                          NORTHERN 1/3 OF WARREN
                                          COUNTY.

1245 PM    BOLTON                    MS   75 MPH WIND GUST
04/06/03   HINDS                          EXTREME WINDS WITH CARS
                                          ALL PULLED OFF INTERSTATE
                                          20.  REPORTED BY HAM
                                          RADIO OPERATORS.
Local storm report, Apr 6, 1:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 PM    5 NW MADISON              MS   2.75 INCH HAIL
04/06/03   MADISON                        BASEBALL SIZE HAIL AND
                                          POWER OUT.

1252 PM    MADISON                   MS   0.75 INCH HAIL
04/06/03   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0117 PM    FANNIN                    MS   0.75 INCH HAIL
04/06/03   RANKIN                         PENNY SIZE HAIL REPORTED
                                          BY OFF DUTY NWS EMPLOYEE.

0105 PM    MADISON                   MS   1.25 INCH HAIL
04/06/03   MADISON                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0105 PM    MADISON                   MS   65 MPH WIND GUST
04/06/03   MADISON                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Apr 6, 1:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    RIDGELAND                 MS   0.75 INCH HAIL
04/06/03   MADISON                        POWER ALSO OUT.  REPORTED
                                          BY HAM RADIO SPOTTER.

0115 PM    BOLTON                    MS   0.75 INCH HAIL
04/06/03   HINDS                          PENNY SIZE HAIL REPORTED
                                          IN BROWNSVILLE BY HAM
                                          RADIO OPERATOR.

0125 PM    FANNIN                    MS   1.75 INCH HAIL
04/06/03   RANKIN                         GOLF BALL HAIL AND LARGE
                                          ROTATING WALL CLOUD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0125 PM    VICKSBURG                 MS   FLOODING
04/06/03   WARREN                         1-2 FEET OF WATER OVER
                                          ROADWAYS.  REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Apr 6, 1:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    RIDGELAND                 MS   WIND DAMAGE
04/06/03   MADISON                        BUSINESS/BUILDING DAMAGE
                                          WITH SIDING OFF HOMES.
                                          NUMEROUS TREES DOWN AND
                                          POWER OUT.

1259 PM    POCAHANTAS                MS   WIND DAMAGE
04/06/03   HINDS                          NUMEROUS TREES AND
                                          POWERLINES DOWN.  ROADS
                                          BLOCKED BY TREES.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0113 PM    RIDGELAND                 MS   1.75 INCH HAIL
04/06/03   MADISON                        GOLFBALL SIZE HAIL
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0113 PM    RIDGELAND                 MS   WIND DAMAGE
04/06/03   MADISON                        NUMEROUS TREES DOWN
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0140 PM    MADISON                   MS   FLOODING
04/06/03   MADISON                        SIGNIFICANT STREET
                                          FLOODING REPORTED BY OFF
                                          DUTY NWS EMPOLYEE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:59 AM CDTSevere Thunderstorm WarningJANIssaquena, Warren46 min
Apr 6, 10:15 AM CDTSevere Thunderstorm WarningJANHinds45 min
Apr 6, 10:34 AM CDTSevere Thunderstorm WarningJANYazoo46 min
Apr 6, 10:48 AM CDTTornado WarningJANIssaquena42 min
Apr 6, 10:54 AM CDTSevere Thunderstorm WarningJANMadison61 min
Apr 6, 10:59 AM CDTFlash Flood WarningJANIssaquena2 hr
Apr 6, 11:17 AM CDTTornado WarningJANSharkey43 min
Apr 6, 11:19 AM CDTTornado WarningJANSharkey41 min
Apr 6, 11:26 AM CDTTornado WarningJANIssaquena, Warren44 min
Apr 6, 11:30 AM CDTTornado WarningJANYazoo60 min
Apr 6, 12:10 PM CDTTornado WarningJANHinds, Warren60 min
Apr 6, 12:16 PM CDTTornado WarningJANMadison59 min
Apr 6, 12:20 PM CDTFlash Flood WarningJANYazoo2 hr
Apr 6, 12:27 PM CDTFlash Flood WarningJANHinds, Madison, Warren3 hr
Apr 6, 12:55 PM CDTTornado WarningJANWarren60 min
Apr 6, 12:57 PM CDTTornado WarningJANRankin43 min
Apr 6, 1:14 PM CDTTornado WarningJANMadison26 min
Apr 6, 1:18 PM CDTSevere Thunderstorm WarningJANHinds47 min
Apr 6, 1:27 PM CDTSevere Thunderstorm WarningJANLeake58 min
Apr 6, 1:32 PM CDTTornado WarningJANScott58 min
Apr 6, 1:41 PM CDTTornado WarningJANLeake44 min
Apr 6, 1:43 PM CDTSevere Thunderstorm WarningJANMadison, Rankin47 min
Apr 6, 1:53 PM CDTTornado WarningJANHinds47 min
Apr 6, 2:17 PM CDTTornado WarningJANNewton43 min
Apr 6, 2:23 PM CDTTornado WarningJANRankin42 min
Apr 6, 2:45 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba60 min
Apr 6, 2:54 PM CDTTornado WarningJANLauderdale, Newton81 min
Apr 6, 3:10 PM CDTSevere Thunderstorm WarningJANScott45 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningJANNoxubee44 min
Apr 6, 3:46 PM CDTSevere Thunderstorm WarningJANNewton44 min
Apr 6, 4:14 PM CDTSevere Thunderstorm WarningJANLauderdale46 min
Apr 6, 4:16 PM CDTSevere Thunderstorm WarningJANLauderdale44 min
Apr 6, 4:32 PM CDTTornado WarningJANLauderdale43 min
Apr 6, 4:33 PM CDTSevere Thunderstorm WarningJANWashington42 min
Apr 6, 4:39 PM CDTSevere Thunderstorm WarningJANIssaquena46 min
Apr 6, 4:59 PM CDTTornado WarningJANWashington46 min
Apr 6, 5:15 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore, Montgomery, Sunflower2 hr
Apr 6, 5:17 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo4 hr
Apr 6, 5:21 PM CDTTornado WarningJANHumphreys44 min
Apr 6, 5:25 PM CDTTornado WarningJANIssaquena45 min
Apr 6, 5:38 PM CDTTornado WarningJANSharkey, Yazoo57 min
Apr 6, 5:47 PM CDTSevere Thunderstorm WarningJANAdams48 min
Apr 6, 6:03 PM CDTSevere Thunderstorm WarningJAN42 min
Apr 6, 6:05 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore40 min
Apr 6, 6:24 PM CDTFlash Flood WarningJANHinds, Madison5 hr
Apr 6, 6:30 PM CDTTornado WarningJANWarren45 min
Apr 6, 6:30 PM CDTTornado WarningJANMadison, Yazoo75 min
Apr 6, 6:36 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson59 min
Apr 6, 6:44 PM CDTTornado WarningJANAttala, Holmes51 min
Apr 6, 6:52 PM CDTFlash Flood WarningJANAttala, Leake, Rankin, Scott4 hr
Apr 6, 6:54 PM CDTSevere Thunderstorm WarningJANHinds61 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.